Alabama, 2012Damaging Wind in Alabama, June 5, 2012
June 5, 2012 · NWS BMX · 1 event in 1 county or zone
On Tuesday, June 5, an outflow boundary associated with a decaying mesoscale convective system (MCS) moved into southwest central Alabama. This boundary triggered convection across portions of south central Alabama that resulted in isolated wind damage in Elmore county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Tuesday, June 5, an outflow boundary associated with a decaying mesoscale convective system (MCS) moved into southwest central Alabama. This boundary triggered convection across portions of south central Alabama that resulted in isolated wind damage in Elmore county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 5, 5:20 AM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Jun 5, 5:20 AM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
620 AM CDT TUE JUN 5 2012
.UPDATE...
FOR 12Z AVIATION.
&&
.DISCUSSION...
TWO FEATURES OF INTEREST EARLY THIS MORNING. MCV/WEAK UPPER LEVEL
LOW KICKING OFF SHOWERS AND THUNDERSTORMS ACROSS EASTERN
MISSISSIPPI. THIS ACTIVITY HAS GENERALLY BEEN WEAKENING AND SLOWLY
DECREASING IN COVERAGE. MODELS IN GOOD AGREEMENT THAT THIS FEATURE
ROTATES SOUTH AND EAST AROUND THE BASE OF THE UPPER TROUGH AND
WILL HAVE SOME EFFECT ON SOUTHWESTERN AREAS. IT SHOULD PROVIDE SOME
FOCUS/LIFT ALONG WITH A MESOSCALE BOUNDARY FOR CONVECTIVE FOCUS.
THE SECOND AREA IN A DECAYING MCS ENTERING THE TENNESSEE VALLEY.
THIS ACTIVITY HAS ALSO WEAKENED THE PAST FEW HOURS BUT STILL HAS
SOME COVERAGE. A COLD FRONT WAS JUST BEHIND THE CONVECTIVE OUTFLOW IN
MIDDLE TENNESSEE. A SHORT WAVE TROUGH SEEN ON THE LATEST WATER
VAPOR IMAGERY WILL PUSH THE FRONT SOUTHWARD TODAY WHERE IT
EVENTUALLY WILL STALL NEAR THE SOUTHERN EXTENT OF THE COUNTY WARNING
AREA (TOI-DHN). THE LATEST SPC RUC ANALYSIS DOES NOT HAS ANY REAL
INDICATIONS THAT THE ACTIVITY PRESENT ON RADAR WILL STRENGTHEN THE
NEXT FEW HOURS.
THE BEST UPWARD MOTION AND BOUNDARY LAYER CONVERGENCE OCCURS ALONG
AND SOUTH OF INTERSTATE 20 TODAY. LAPSE RATES/HELICITY VALUES ARE NOT
REALLY IMPRESSIVE BUT IF WE REALIZE SOME HEATING TODAY...
CAPE/INSTABILITY AND FORCING SHOULD BE SUFFICIENT FOR SOME STRONG
TO SEVERE STORMS. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
POSSIBLE SOME LARGE HAIL. WILL MENTION THIS HAZARDOUS POTENTIAL
TODAY SOUTH OF I-20 BUT THE BEST CHANCES APPEAR EVEN FARTHER SOUTH...
SOUTH OF A SELMA TO AUBURN LINE.
MODEL CONSENSUS HAS GOOD RUN TO RUN CONTINUITY AND GENERALLY
CONTINUES THE FORECAST PERSISTENCE. THE FRONT SLIPS SOUTHWARD AND
LIMITS THE 20-30 THUNDER CHANCES TO SOUTHERN LOCATIONS BY
WEDNESDAY. WILL REMOVE MENTION OF ANY HAZARDS WEDNESDAY DUE TO THE
SOUTHWARD EXTENT OF THE FRONT AND SMALL RAIN CHANCES. BUT CAN NOT
RULE OUT A STRONG TO MARGINALLY SEVERE STORM FAR SOUTH.
TEMPS COOL OFF BEHIND THE FRONT WITH HIGHS DROPPING TO NORMAL AND
LOWS JUST BELOW NORMAL. THINGS BEGIN TO HEAT BACK UP THIS WEEKEND
AS AN UPPER HIGH MOVES WEST TO EAST OVER CENTRAL ALABAMA.
THE CUT-OFF UPPER ENERGY APPROACHES SUNDAY/MONDAY AND WILL START THE
SMALL RAIN MENTION SOUTHWEST SUNDAY. RAIN/THUNDER CHANCES INCREASE
MONDAY AND BEYOND TO CHANCE EACH PERIOD...BUT THE MOVEMENT OF THE
RIDGE AND WEAKNESS MAY BE TRICKY AND SOME TIMING ADJUSTMENTS MAY
BECOME NECESSARY IN LATER ISSUANCES.
75
&&
.AVIATION...
12Z TAF DISCUSSION.
FRONTAL SYSTEM THAT HAS BEEN THE TRIGGER FOR CONVECTIVE DEVELOPMENT
OVER THE LAST FEW DAYS HAS JUST ABOUT MADE ITS WAY INTO THE STATE
THIS MORNING. ITS SLOW MOVEMENT WILL HELP TRIGGER MORE
PRECIPITATION AGAIN TODAY. HAVE INCLUDED VCSH ACROSS THE NORTHERN
SITES BY 17Z...WITH VCTS AT OUR SOUTHERN SITES BY 19Z. THIS
ACTIVITY WILL BE SLOW TO DIMINISH...SO HAVE HELD ONTO MOST OF IT
UNTIL 03Z ACROSS THE NORTH...AND THROUGH THE REMAINDER OF THE TAF
CYCLE WITH OUR SOUTHERN SITES. THERE IS LOW CONFIDENCE ON THE
TIMING OF THE RAIN ENDING ACROSS THE SOUTH THIS EVENING.
HAVE ADDED IN IFR-MVFR VIS AT MOST OF OUR NORTHERN SITES FOR
WEDNESDAY MORNING WITH THE LIGHT WINDS AND MOIST GROUND CONDITIONS.
27
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
75/27
Hazardous weather outlook, Jun 5, 6:22 AM CST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 AM CDT TUE JUN 5 2012
ALZ011>015-017>050-061230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
722 AM CDT TUE JUN 5 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
THE THREAT FOR HAZARDOUS WEATHER PUSHES SLIGHTLY SOUTHWARD BY THIS
AFTERNOON. DAMAGING WINDS AND LARGE HAIL WILL CONTINUE TO BE THE MAIN
THREATS. THE THREAT APPEARS LIMITED TO AREAS ALONG AND SOUTH OF
INTERSTATE 20 GENERALLY BETWEEN NOON AND 8 PM. A COLD FRONT MOVES
NORTH TO SOUTH LATER THIS AFTERNOON AND ENDS THE THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THIS AFTERNOON.
Thunderstorm Wind, Elmore
- When
- June 5, 8:53 AM CST to 8:55 AM CST
- Where
- Elmore County, 1.92 mi N of Speigener to 1.49 mi NE of Speigener
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.607, -86.345
A path of wind damage stretched from just north of Gibbons Rd, east of County Road 19 southeastward to Pruitt Farm Rd, near Gibbons Rd. This path was approximately 1 mile long and 0.5 mile wide. Along the path, numerous trees and power lines were knocked down. Along Pruitt Farm Rd, one tree fell on a mobile home and another home sustained siding damage. Along Willow Oak Drive, siding was blown off a home. A home on Gibbons Rd sustained shingle and siding damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, June 5 to 7, 20122 deaths · 2 events
- Hail and Damaging Winds in Georgia, June 5, 2012$244,000 · 1.75 in hail · 11 events
- Tornadoes and Hail in Montana, June 5, 2012EF1 · 7 events
- Damaging Winds in Florida, June 5 to 6, 2012$20,000 · 60 kt wind · 11 events
- High Wind in Utah, June 5, 2012$25,000 · 72 kt wind · 6 events
- Coastal Flood in Maine, June 5 to 6, 2012$28,000 · 4 events
- Hail in Georgia, June 5, 20122.75 in hail · 12 events
- Hail and Damaging Wind in Oklahoma, June 5 to 6, 201254 kt wind · 6 events
- Hail and Damaging Wind in Georgia, June 5, 20121 in hail · 5 events
- High Wind in Wyoming, June 5 to 6, 201268 kt wind · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 5, 201250 kt wind · 3 events
- Hail in Texas, June 5, 20121.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398113.